Thunderstorm Wind, Lawrence
- When
- July 29, 6:50 PM MST
- Where
- Lawrence County, 0.75 mi N of Spearfish
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Broadcast Media
- Coordinates
- 44.501, -103.863
A thunderstorm briefly became severe over the Spearfish area and produced wind gusts near 60 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm briefly became severe over the Spearfish area and produced wind gusts near 60 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 29, 4:25 PM MST, 2 hours 25 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 525 PM MDT SUN JUL 29 2012 .AVIATION...00Z TAFS ISOLD/SCT -TSRA WILL CONTINUE ACROSS THE AREA THROUGH THE NIGHT. LCL IFR VSBY AND GUSTY WINDS EXPECTED WITH THE THUNDERSTORMS. I && .PREV DISCUSSION... /ISSUED 247 PM MDT SUN JUL 29 2012/ DISCUSSION...20Z SFC ANALYSIS SHOWS LOW PRESSURE OVER LAKE WINNIPEG WITH A FRONT ARCINC ACROSS CENTRAL NORTH DAKOTA THEN INTO NORTHWESTERN SOUTH DAKOTA AND FAR NORTHEASTERN WYOMING. UPPER ANALYSIS SHOWS A PLUME OF MONSOONAL MOISTURE STREAMING ACROSS THE FORECAST AREA. PERSISTENT BANDS OF SHOWERS AND THUNDERSTORMS NOTED ACROSS SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA ARE ASSOCIATED WITH THE MONSOONAL MOISTURE AND AND AREA OF ELEVATED INSTABILITY. SURFACE BASED THUNDERSTORMS ARE DEVELOPING ALONG THE FRONTAL BOUNDARY OVER NORTHWESTERN SOUTH DAKOTA. MESOSCALE MODELS ALSO SHOW THE CAPPING INVERSION BREAKING ALONG THE B0UNDARY IN NORTHEASTERN WYOMING SO EXPECT TO SEE SOME TSRA DEVELOPMENT OCCUR THERE INTO THE EVENING. SOME OF THE STORMS NEAR THE BOUNDARY IN NERN WY AND NWRN SD MAY PRODUCE STRONG AND GUSTY WINDS DURING THE REST OF THE AFTERNOON AND INTO THE EVENING. COULD SEE SOME SHOWERS AND THUNDERSTORMS LINGER UNTIL AFTER MIDNIGHT...ESPECIALLY OVER CENTRAL SOUTH DAKOTA. MONDAY/TUESDAY...SAME STORY CONTINUES WITH UPPER/THERMAL RIDGE IN PLACE...MONSOONAL MOISTURE...AND EMBEDDED SHORTWAVES. LOW CHANCE POPS WARRANTED...ESPECIALLY DURING THE AFTERNOON/EVENING HOURS. TEMPERATURES WILL CONTINUE TO BE HOT WITH READINGS WELL INTO THE 90S. EXTENDED...UPPER LEVEL HIGH OVER THE SOUTHERN CONUS WILL CONTINUE TO BRING ABOVE AVERAGE TEMPERATURES TO THE REGION THROUGH MIDWEEK. MONSOONAL FLOW PATTERN CONTINUES WEDNESDAY INTO THURSDAY...BRINGING OCCASIONAL LOW CHANCES FOR SHOWERS AND THUNDERSTORMS. ON FRIDAY/FRIDAY EVE...MODELS SUGGEST A STRONG SHORTWAVE WILL SWING DOWN FROM CANADA AND CROSS THE AREA ALONG WITH A COOL FRONT. THIS MAY BRING A HIGHER CHANCE FOR PRECIP LATE IN THE WEEK...BUT CONFIDENCE AT THIS TIME IS LOW. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...WFO UNR LONG TERM...WFO UNR AVIATION...07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 503 AM MDT SUN JUL 29 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-301300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 503 AM MDT (603 AM CDT) SUN JUL 29 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE OVER NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA TODAY AND TONIGHT. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED...BUT A FEW STORMS WILL CONTAIN STRONG GUSTY WINDS LATE THIS AFTERNOON AND THIS EVENING. THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY OVER SOUTHWESTERN SOUTH DAKOTA THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS ARE POSSIBLE MONDAY THROUGH SATURDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT FORESEEN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
721 PM MDT SUN JUL 29 2012
SDZ012-024-025-WYZ057-300200-
BUTTE SD-NORTHERN BLACK HILLS SD-NORTHERN FOOT HILLS SD-WYOMING BLACK
HILLS WY-
721 PM MDT SUN JUL 29 2012
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CROOK...NORTHWESTERN
LAWRENCE AND EXTREME SOUTHWESTERN BUTTE COUNTIES UNTIL 800 PM MDT...
AT 718 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BEULAH...OR 13 MILES NORTHEAST OF
SUNDANCE...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
DOWNTOWN SPEARFISH...
BEULAH...
THIS INCLUDES INTERSTATE 90 BETWEEN SOUTH DAKOTA MILE MARKERS 1 AND
14...
THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 194 AND
207...
&&
LAT...LON 4461 10408 4458 10406 4461 10405 4462 10380
4438 10383 4438 10425 4460 10430
TIME...MOT...LOC 0121Z 269DEG 11KT 4449 10412
CARSTENSThe Rapid City radar (KUDX), 92 km away, was scanning. The volume nearest the first event began at 01:48 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 392064.